Irregular periods, on POP contraceptive? - Women's Health

Women's Health

28,127 members3,248 posts

Irregular periods, on POP contraceptive?

itselenax profile image

Hi all. I hope you're keeping well.

I've been on the contraceptive pill since I was maybe about 14 (I'm almost 21 now). I'm not on it for contraception, I'm on it for painful periods, heavy bleeding, cramping etc (possible endometriosis) and a few years ago I was put on a POP pill and have been really happy on it since. However since last October I've been having really irregular periods - in October, I was on my period for 1.5 months and eventually had to take a pill that stops your period (sorry can't think of the name? Norethisterone possibly) as it was unbearable. I've had a bit of spotting since which is fine but 2 weeks ago I came on my period again. The whole point of me being on my pill continuously is so that I don't have periods. I'm not sure if my body is trying to say it needs a break from the pill, if I need to switch to a different pill, am I lacking in something, etc? If anyone could help me I'd be so grateful :) xx

10 Replies

Is anyone able to help?

I think this is a question for your doctor. They need to do blood tests and examine you to work out what's happening.

You may wish to take a break, but I'll caution that when you stop taking the pill, whatever was causing problems will come back and it will come back harder. You can consider a protocol to help with it. A lot of people rave about Beyond the Pill, by Dr Jolene Brighten (book). She has some recommendations to help prepare the body for stopping the pill.

I've heard her talk on a few podcasts, and she has some good info. You could always look her up and have a listen to them.

itselenax profile image
itselenax in reply to Cooper27

Yes I will eventually speak with them about it but just wanted to make sure that was the right course of action/if anyone had any similar experiences. I had bloods taken recently and everything was normal, they queried anaemia but my levels were good.

I won't take a break unless my GP recommends it. I don't really want to because as you say, all my symptoms will come back, but it depends what they say I suppose. I'll check out that book and podcast, thanks :)

Cooper27 profile image
Cooper27 in reply to itselenax

I don't think it would hurt to try to heal your body a bit, even if you do opt to stay on the pill.

I had terrible pain myself, and discovered that it can often be caused by magnesium and zinc deficiencies. The pill supposedly makes those deficiencies worse, which is why you feel it harder when you stop again. Taking some supplements for them would help in other ways, besides your periods (helps sleep, focus and exercise recovery) :)

itselenax profile image
itselenax in reply to Cooper27

I agree. It's hard though as I have been under diagnosis for endometriosis for years now but it's a hard condition to diagnose so I don't know how that impacts it all. I wonder how you can get those vitamins naturally or can they only be supplemented through tablets?

Cooper27 profile image
Cooper27 in reply to itselenax

It's a tough one, I'm not sure what the process is for diagnosing endometriosis to be honest, but there's been a trend of ladies here recently saying their doctor suspects it, so put them on the pill, which doesn't sound ideal.

Magnesium used to be easy to get from diet, but it's become depleted in the soil. It's one of the few vitamins most nutritionists recommends everyone supplements now, because no one gets enough from their diet. i think legumes are a good source for zinc, but they can be hard to digest :)

itselenax profile image
itselenax in reply to Cooper27

I don't think many people know! It seems to be such a difficult condition to diagnose because there's so many other problems that need to be excluded. I agree that so many people are put on the pill as a sort of 'temporary fix' that turns into a long-term solution.

I see, I didn't know that - I'll see about buying some magnesium supplements. Thanks for all of your help :)

Cooper27 profile image
Cooper27 in reply to itselenax

I should say to try magnesium citrate or magnesium malate (if you find citrate upsets your stomach). A basic magnesium supplement can have a laxative effect for some people....

Weaver281 profile image
Weaver281 in reply to itselenax

You can also try magnesium baths (Epsom salts) as magnesium can be absorbed through your skin. I suffer with extreme pain and very heavy bleeds due to fibroids and baths have really helped me. I’ve also just started taking a seaweed supplement - biosea health (Seaweed for humanity) their seamoss has had some really positive results in trials for women with dysmenorrhea- it’s a probiotic superfood, so I’m hoping it will really help too. Wish you well x

itselenax profile image
itselenax in reply to Weaver281

Thank you! That's super helpful. I do use Epsom salts occasionally when my body aches, I didn't realise it was good for that as well!

You may also like...